Massachusetts, 2015

Heavy Snow and Winter Weather in Massachusetts, February 7 to 10, 2015

February 7 to 10, 2015 · NWS ALY · 2 events in 2 counties and zones

A three day period of snowfall impacted all of western Massachusetts between February 7th and 9th, 2015. The snowfall began on the mid-morning of Saturday, February 7th, as an Arctic cold front dropped south across the region.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A three day period of snowfall impacted all of western Massachusetts between February 7th and 9th, 2015.

The snowfall began on the mid-morning of Saturday, February 7th, as an Arctic cold front dropped south across the region. Light steady snow fell into the early afternoon hours before tapering off as the front drifted south of the area. Just a coating of snow fell in most areas.

With the frontal boundary stalled just south of the region for Saturday night, a weak disturbance moving along the boundary allowed for some additional snowfall between Saturday night into the early morning of Sunday, February 8th. An additional coating to an inch or two fell across the region.

After a lull in the snowfall for Sunday morning, a steadier and heavier snowfall developed for late Sunday afternoon into Sunday night, as a stronger wave of low pressure moved along the frontal boundary. This snowfall continued through the day Monday, February 9th as the wave of low pressure passed south of the region across the mid-Atlantic states. Snowfall tapered off between late Monday afternoon into Monday evening.

By the time all of the snow ended, amounts ranged between 6 and 16 inches across the area, with the heaviest amounts in the higher terrain of the northern Berkshires.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Feb 7, 6:29 AM EST, 2 hours 31 minutes earlier.

Area forecast discussion, Feb 7, 6:29 AM EST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
629 AM EST SAT FEB 7 2015

.SYNOPSIS...
AN EAST-WEST FRONTAL BOUNDARY WILL DRIFT SLOWLY SOUTH REACHING
THE I-90 CORRIDOR THIS AFTERNOON...AND THE I-80 CORRIDOR SUNDAY
MORNING. IT WILL TRIGGER PERIODS OF LIGHT SNOW ACROSS THE REGION
PARTICULARLY TONIGHT INTO SUNDAY. SUNDAY A STORM WILL DEVELOP
ALONG THIS BOUNDARY OVER THE UPPER MIDWEST...INTENSIFY AND MOVE
EAST TO THE COAST BY MONDAY EVENING. IT WILL BRING THE THREAT OF A
WIDESPREAD SIGNIFICANT SNOWFALL TO MUCH OF THE REGION...WITH A
WINTRY MIX IN FAR SOUTHERN SECTIONS. THIS SYSTEMS WILL DEPART
TUESDAY AS HIGH PRESSURE BUILDS EAST FROM THE GREAT LAKES.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 629 AM EST...AN ARCTIC COLD FRONT EXTENDED FROM THE NORTH
COUNTRY OF THE NORTHERN ADIRONDACKS WESTWARD TOWARDS LAKE ONTARIO
AND SOUTHERN ONTARIO. WITH CLOUD COVER IN PLACE OVER THE ENTIRE
CWA...TEMPS HAVE BEEN HOLDING NEARLY STEADY IN THE TEENS TO LOW
20S AHEAD OF THIS APPROACHING FRONTAL BOUNDARY. SOME LIGHT
FLURRIES HAVE BEEN OCCURRING...BUT WITH LITTLE MOISTURE CURRENTLY
IN PLACE...LITTLE TO NO ACCUMULATION HAS BEEN OCCURRING SO FAR
THIS MORNING...AS THIS SNOWFALL HAS BEEN EXTREMELY LIGHT.

THE FRONTAL BOUNDARY WILL SLOWLY SAG SOUTHWARD ACROSS UPSTATE NEW
YORK DURING THE DAY TODAY. ALONG WITH A WEAK WAVE OF LOW PRESSURE
MOVING ALONG THIS SFC BOUNDARY...THERE WILL BE SOME FAVORABLE
UPPER LEVEL DYNAMICS AS WELL. A 130+ KT JET STREAK WILL BE PASSING
BY TO OUR NORTH OVER SOUTHERN CANADA...PUTTING OUR AREA IN THE
LEFT FRONT QUAD TODAY AND THE RIGHT REAR QUAD TONIGHT. IN
ADDITION...OUR AREA WILL BE IN BROAD CYCLONIC FLOW AT 500 HPA.
WITH THIS LARGE SCALE LIFT IN PLACE...STEADY LIGHT SNOW LOOKS TO
BREAK OUT ACROSS OUR REGION BY THIS AFTERNOON AND CONTINUE INTO
THE OVERNIGHT HOURS. THE 09Z RUN OF THE 3KM HRRR SHOWS VERY LIGHT
SNOW OVER OUR AREA THROUGH MUCH OF THE DAY...BUT RADAR RETURNS ARE
EXPECTED TO BE VERY LIGHT. SNOWFALL RATE LOOKS TO PICKUP SOMEWHAT
FOR TONIGHT...BUT THE INTENSITY WILL STILL BE FAIRLY LIGHT.

MOISTURE WILL BE FAIRLY LIMITED...BUT SOME LIGHT ACCUMULATION OF
SNOW LOOKS TO OCCUR OVER THE MAJORITY OF THE AREA THIS AFTN INTO
TONIGHT. ALTHOUGH VALLEY AND SOUTHERN AREAS WILL ONLY SEE AN INCH
OR TWO...PARTS OF THE ADIRONDACKS MAY SEE 3-5 INCHES OF SNOW...AS
SOME MOISTURE OFF LAKE ONTARIO HELPS TO LOCALLY ENHANCE TOTALS
OVER THE WESTERN ADIRONDACKS. SNOWFALL WILL BE FAIRLY LIGHT IN
INTENSITY. AMOUNTS MAY FALL JUST SHORT OF ADVISORY CRITERIA...BUT
MAY COME CLOSE IN THE ADIRONDACKS. IT IS DIFFICULT TO SAY YET IF
THERE WILL BE A BREAK IN THE SNOW BEFORE THE NEXT BATCH OCCURRING
IN THE SHORT TERM PORTION OF THE FORECAST.

TEMPS TODAY LOOK TO RISE INTO THE 20S FOR MOST AREAS. TEMPS
OVERNIGHT WILL HOLD FAIRLY STEADY...PERHAPS FALLING A FEW DEGREES
LATE IN THE NIGHT...AS A LIGHT NORTHERLY FLOW AT THE SFC STARTS TO
DEVELOP.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY NIGHT/...
...A WINTER STORM WATCH REMAINS POSTED FOR THE SRN DACKS
REGION...W-CNTRL MOHAWK VALLEY...LAKE GEORGE NORTHERN SARATOGA
REGION...AND SRN VT FROM NOON SUNDAY TO MIDNIGHT MONDAY INTO
TUESDAY...

...WINTER STORM WATCH WILL BE EXPANDED TO REST OF FCA FOR THE
SAME PERIOD...

THE THREAT OF ONGOING SNOW INCREASES FOR SUNDAY THROUGH TUESDAY
MORNING. HAVE CONSIDERABLY MORE CONFIDENCE IN THE MODEL SOLUTIONS.

THE GEM/GFS/ECMWF ARE IN SUF AGREEMENT WITH SFC FRONTAL BOUNDARY
ALONG THE I-80 CORRIDOR SUNDAY MORNING...DRIFTING SLOWLY S AS LOW
PRESSURE ORGANIZES IN THE MIDWEST ALONG THE BOUNDARY AS A 500HPA
SHORT WV EJECTS ACROSS THE MIDWEST. THE SFC LOW TRANSLATES EAST...AND
CENTER JUMPS TO THE VCNTY OF N CHESAPEAKE BAY...AS IT MOVES
OFFSHORE..DEEPENS AND PULLS AWAY TUESDAY. THE ECMWF IS SLIGHTLY
FURTHER SOUTH...THIS SCENARIO IS A PROLONGED OVERRUNNING
EVENT...WITH ADDITIONAL DYNAMIC FORCING AS THE SHORT WV DEEPENS
THE SFC LOW AND INCR UVM SUN NT/MON. THE NAM TRACK IS MUCH FURTHER
N...WITH BULK OF PCPN I90 AND NORTH...WHICH NCEP AS CONSIDERED AN
OUTLIER EXHIBITING KNOWN BIASES. HENCE THE NAM WAS NOT
CONSIDERED.

18UTC AND 00UTC GFS ENSEMBLE PLUMES CLUSTERED ARND QPF OF 1.00 IN
LIQ EQ WITH MOST OF THIS FALLING SUN INTO MON. THE 00UTC
OPERATIONAL RUN IS IN THE SAME RANGE.

THERE ARE A COUPLE OF CONCERNS...THIS QPF IS OVER 3 OR EVEN MORE
PERIODS. THE GFS/ECMWF ALSO SUGGEST SOME ZR MIX SOUTHERN
TIER...BUT WILL IT BE ENOUGH TO REACH THE MIXED CRITERIA IS
DEBATABLE.

WPC WINTER WX DESK HAS MUCH OF AREA OVER 12-15 INCHES OVER DAYS
2-3 IN MUCH OF THE FCA EXCEPT THE FAR NW AND SE CORNERS. SO
REACHING THE 9 OR MORE IN 24 OR MORE HOURS CRITERIA IS LOOKING
INCREASINGLY LIKELY AND JUSTIFIES A WATCH WITH ITS 50 PCT
CONFIDENCE LEVEL.

AT THIS POINT WILL EXPAND WATCH TO ENTIRE FCST AREA...BUT IT MAY
BE SOME TIME BFE CONFIDENCE IS SUFFICIENT TO WARRANT A
WARNING...AND IT COULD EASILY GO TO AN ADVISORY SVRL AREAS
INSTEAD OF THE WARNING DEPENDING ON THE EVOLUTION.

MON NT N WIND GRADIENT WILL INCR WITH INCRG BLOWING AND DRIFTING
POSSIBLE.

IN THIS SYSTEMS WAKE PCPN WILL TAPER OFF TUE MRNG AS SFC LOW MVS
OUT TO SEA...AND IN FAST 500 HPA FLOW...SFC HIGH CRESTS OVER AREA
TUES AFTN...AND RETREATS N TUE NT. LATE TUES NEXT 500 HPA SHORT
WV AND ITS ATTENDANT CLIPPER MV INTO THE GRTLKS W/INCG CLOUDS.

TEMPS WILL BE +/- 5 DEG FM NORMALS MOST OF THIS PERIOD.

&&

.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
A CLIPPER SYSTEM AND SHARP 500 HPA TROF RACES FM THE UPR GRT
PLAINS WED TO FCA THU. IT WILL BRING YET ANOTHER PERIOD OF -SN AND
-SNSH LATE WED INTO THU. THU AFTN INTO FRI STRONG CAA WILL FOLLOW
IN ITS WAKE. THERE MAY BE A BRIEF BURST OF LES BEHIND IT..BUT N
FLOW WILL KEEP THIS WEST OF FCA. STILL SCT -SHSN ASSOC WITH
PASSING UPR TROF...CAA OVER HIR TRRN THU NT. FRI WILL BRING FAIR
BUT VRY COLD CONDS AS TROF MOVES E OF FCA...AND SFC HIGH PRESSURE
BUILDS E OVER MOST OF EASTERN USA. TEMPS WILL BLO NORMAL TURNING
FRIGID FRI INTO SAT. WILL POP WITH HPC MID SHIFT GUID. NOT MUCH
SPREAD OF ANY SIGNIFICANCE DURING THIS PERIOD OTHER THAN ECMWF IS
6-12 HOURS SLOWER WITH CLIPPER THAN GFS.

MOVING EAST FROM THE GREAT LAKES WILL AFFECT THE
REGION WEDNESDAY AND THURSDAY...AND IT WILL THEN BE FOLLOWED BY
WHAT APPEARS TO BE THE COLDEST AIRMASS OF THE SEASON THUS FAR (AND
WE HAVE ALREADY HAD QUITE A FEW COLD AIR MASSES). HAVE FORECAST
CHANCE POPS WEDNESDAY NIGHT AND THURSDAY. THEN DRY BUT BITTER COLD
THURSDAY NIGHT AND FRIDAY. LOWS WEDNESDAY NIGHT WILL BE ZERO TO 15
ABOVE. HIGHS THURSDAY IN THE TEENS TO MID 20S. LOWS THURSDAY NIGHT
ZERO TO 20 BELOW ZERO WITH A GUSTY WIND AS WELL. HIGHS FRIDAY 5
BELOW TO 10 ABOVE.

&&

.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
WITH A FRONTAL BOUNDARY MOVING TOWARDS THE AREA...BKN-OVC CIGS AT
2-5 KFT ARE IN PLACE...ALONG WITH SOME VERY LIGHT SNOW FLURRIES.
THESE SNOW FLURRIES ARE TOO LIGHT TO HAVE AN IMPACT ON VSBYS...BUT
MVFR CIGS ARE OCCURRING AT SOME SITES DUE TO THE LOW STRATUS
CLOUDS. THESE CONDITIONS LOOK TO CONTINUE THROUGH THE MORNING
HOURS WITH LOW END VFR/HIGH END MVFR FLYING CONDITIONS EXPECTED.
NO IFR CONDITIONS ARE EXPECTED THIS MORNING.

PERIODS OF STEADY LIGHT SNOW LOOK TO DEVELOP BY AFTN FOR
KALB/KGFL/KPSF. IT SHOULD REMAIN SNOW FREE FOR MOST OF THE DAY AT
KPOU...BUT SOME LIGHT SNOW WILL BE POSSIBLE EVEN THERE TOWARDS
EVENING. WITHIN LIGHT SNOW...FLYING CONDITIONS WILL DROP TO MVFR
FOR BOTH VSBYS/CIGS...AND EVENTUALLY IFR BY EARLY EVENING FOR
KALB/KGFL/KPSF.

LIGHT SOUTHERLY WINDS TODAY WILL EVENTUALLY BECOME LIGHT AND
VARIABLE BY EVENING AND THAT LOOKS TO CONTINUE INTO TONIGHT. WINDS
WILL EVENTUALLY SWITCH TO A NE DIRECTION AT 5 KTS OR LESS.

&&

.HYDROLOGY...
NO SIGNIFICANT HYDROLOGIC PROBLEMS ARE EXPECTED THE NEXT 5 DAYS.
BELOW NORMAL TEMPERATURES WILL BE THE GENERAL RULE WHICH WILL
ALLOW ICE TO THICKEN ON RIVERS...STREAMS CREEKS...LAKES AND OTHER
BODIES OF WATER.

PERIODS OF LIGHT TO MODERATE SNOW WILL BE INTERMITTENT THIS WEEKEND
INTO EARLY NEXT WEEK ALONG A FRONTAL BOUNDARY NEAR THE HYDRO
SERVICE AREA. A MORE SIGNIFICANT SNOW EVENT EXPECTED SUNDAY
AFTERNOON INTO MONDAY. THEREAFTER...CONTINUED COLD AND DRY
WEATHER MAY RETURN BY TUESDAY AND MAY LINGER INTO WEDNESDAY.

FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...WINTER STORM WATCH FROM SUNDAY AFTERNOON THROUGH MONDAY
     EVENING FOR CTZ001-013.
NY...WINTER STORM WATCH FROM SUNDAY AFTERNOON THROUGH MONDAY
     EVENING FOR NYZ032-033-038>043-047>054-058>061-063>066-
     082>084.
MA...WINTER STORM WATCH FROM SUNDAY AFTERNOON THROUGH MONDAY
     EVENING FOR MAZ001-025.
VT...WINTER STORM WATCH FROM SUNDAY AFTERNOON THROUGH MONDAY
     EVENING FOR VTZ013>015.

&&

SYNOPSIS...SNYDER
NEAR TERM...FRUGIS
SHORT TERM...SNYDER
LONG TERM...SNYDER
AVIATION...FRUGIS
HYDROLOGY...BGM/SNYDER/WASULA
Hazardous weather outlook, Feb 7, 7:40 AM EST, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
740 AM EST SAT FEB 7 2015

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-081200-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
740 AM EST SAT FEB 7 2015

...WINTER STORM WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH MONDAY
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN CONNECTICUT...
WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND SOUTHERN
VERMONT.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow, 1 winter weather. Local standard time, as filed.

Heavy Snow, Northern Berkshire

When
February 7, 9:00 AM EST to February 10, 12:31 AM EST
Where
Northern Berkshire forecast zone
Reported by
Trained Spotter
Coordinates
42.371, -73.206 (the zone’s center; the record gives no point)

Winter Weather, Southern Berkshire

When
February 7, 9:00 AM EST to February 10, 12:31 AM EST
Where
Southern Berkshire forecast zone
Reported by
Trained Spotter
Coordinates
42.371, -73.206 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2015Every state in 2015This day in weather historyWarnings in Massachusetts, February 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 559797, 559798.